Wyoming, 2015Flash Flooding and Flooding in Wyoming, May 24 to 26, 2015
May 24 to 26, 2015 · NWS RIW · 9 events in 4 counties and zones
A slow-moving upper level low south of Wyoming sent waves of moisture northward over central and eastern Wyoming during the Memorial Day holiday weekend. Measured and estimated rainfall totals ranged from two to around five inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- $250,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level low south of Wyoming sent waves of moisture northward over central and eastern Wyoming during the Memorial Day holiday weekend. Measured and estimated rainfall totals ranged from two to around five inches. This resulted in flooding and flash flooding in several areas. Johnson County saw significant flooding along the tributaries and main stem of the Powder River and around Buffalo. The greatest impact was felt in Hot Springs County where heavy rains in the Wind River Canyon resulted in several mud and rock slides that closed State Highway 789 between Thermopolis and Shoshoni. The slides also damaged several sections of railroad track in the same area subsequently shutting down rail traffic. Minor flooding was also noted in Fremont County where water approached homes in low lying areas of Lyons Valley near Lander.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 24, 8:01 AM MST, 4 hours 59 minutes earlier.
Area forecast discussion, May 24, 8:01 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
901 AM MDT SUN MAY 24 2015
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
UPDATED TO EXTEND FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT.
ALSO ADDED ALL OF FREMONT AND HOT SPRINGS COUNTIES AND EASTERN
SWEETWATER COUNTY TO THE FLASH FLOOD WATCH. RAINFALL OF AN INCH
TO 2.5 INCHES HAS ALREADY OCCURRED OVER MUCH OF THE WATCH AREA
OVER NIGHT AND THIS MORNING.
WV IMAGERY SHOWING LARGE UPR TROF CONTINUES ACROSS THE WRN CONUS
WITH CLOSED LOW OVR WRN CO/SRN WY...WITH NICE VORT LOBE ROTATING
ANTI-CLOCKWISE AROUND CNTRL CLOSED PORTION OF THE LOW INTO SCNTRL
WY. EMBEDDED SW ALSO ROTATING AROUND THE LOW...NOW STRETCHED
DIAGONALLY ACROSS WY FROM THE SW TO NCNTRL. SFC HAS GENERAL HIGH P
NORTH OVR MT...HIGH P SOUTH OVR CO/NM...WITH A WEAK LOW P
TROF/DEVELOPING FRONT IN BETWEEN AND ACROSS CNTRL WY.
EARLY MORNING FOG WILL CONTINUE TO BE POSSIBLE OVR MUCH OF THE FA
THRU TUE MORNING...ESPECIALLY E OF THE DIVIDE. OTHERWISE...MAINLY
HYDROLOGIC CONCERNS AS UPR TROF MIGRATES EWD WHILE THE CNTRL UPR LOW
SLOWLY PULLS FROM CO/WY BORDER AREA INTO THE HIGH PLAINS BY THIS
EVENING. WEAK SFC CYCLOGENESIS TO TAKE PLACE FROM ERN/NERN CO INTO
SERN WY AND WRN NE. LOW TO MID LVL MOISTURE RETURN AROUND THE
DEVELOPING SFC LOW...WHILE MID/UPR MOISTURE ACCOMPANYING THE UPR
WAVE/CLOSED LOW DEEPENS MOISTURE E OF THE DIVIDE...WITH PWS RANGING
FROM 0.70 TO 0.80...WILL GIVE ANOTHER DAY OF PLENTIFUL
RAINFALL...AGAIN ESPECIALLY E OF THE DIVIDE. WIDESPREAD AREAS OF NEW
PRECIPITATION THRU SUNDAY EVENING WILL RANGE FROM .75 TO 1.25
INCHES...WITH SOME PREFERRED LOCATIONS ALONG THE E SIDE OF THE
BIGHORNS...NEAR/OVR THE SRN BIGHORNS...AND THE GREEN AND ERN
WIND RIVER MOUNTAINS...WHERE PRECIP WILL BE ENHANCED DUE TO TERRAIN
LIFT OR TERRAIN INDUCED CONVERGENCE. EVEN THE FOOTHILLS OF THE
WESTERN SIDE OF THE BIGHORNS WILL BE SUSCEPTABLE TO ENHANCED PRECIP
AS DEEP FLOW MOVES AROUND FROM THE NORTH. FLASH FLOODING WILL
CONTINUE TO BE A CONCERN FOR ANOTHER DAY E OF THE DIVIDE...AND HAVE
ADDED THE WESTERN BIGHORNS AND WASHAKIE COUNTY TO THE CURRENT FLASH
FLOOD WATCH AREA. AREAS SATURATED MOST OVR THE PAST COUPLE OF DAYS
INCLUDE FREMONT COUNTY...PARTICULARLY WRN AND SRN PORTIONS...MOST OF
NATRONA COUNTY...THE SRN AND ERN PORTIONS OF WASHAKIE COUNTY...AND
AREAS IMMEDIATELY ADJACENT TO THESE COUNT AREAS. AGAIN...THIS SYSTEM
CONTINUES TO LOOK COMPARATIVELY WARM...WITH H7 TEMPS REMAINING
MOSTLY ABOVE -1 DEG C THRU THE ENTIRE FCST PERIOD...AND REALLY WELL
ABOVE ZERO FOR MOST OF THAT TIME. EXPECT...A TRACE TO AN INCH OR TWO
DURING THE COLDEST PORTION OF THE NIGHTS ABOVE 9500 FEET...WITH ONLY
THE HIGHEST ELEVATIONS RECEIVING AN ISOLATED 3 OR 4 INCHES BY MONDAY
MORNING. STORM MOVEMENT IMPROVES SLIGHTLY...EVENTUALLY BECOMING NRLY
AT 15 TO 20 MPH MOST LOCATIONS BY THE END OF THE TODAY EXCEPT FOR
JOHNSON COUNTY WHICH WILL KEEP MOVEMENT OUT OF THE E OT NE. SEVERE
WX WILL REMAIN MOSTLY WELL EAST TO SOUTHEAST OF FA WITH CONTINUED
RELATIVELY LOW SHEAR CONDITIONS. THE BEST CHANCES FOR SMALL HAIL UP
TO ONE HALF INCH AND PERHAPS A BOUNDARY LOCKED FUNNEL CLOUD WILL LAY
ACROSS THE FAR ERN FA...WITH A SMALLER CHANCE FOR SMALL HAIL NEAR
THE FAR WRN BORDER AREA WHERE SOME POSSIBLE INCREASED SUNSHINE MAY
ENHANCE A COUPLE OF STORMS.
TONIGHT THRU TUESDAY...SYSTEM PUSHES EWD INTO THE PLAINS WITH
TRANSITIONAL RIDGING TAKING PLACE ACROSS THE FAR WRN FA MONDAY WHILE
THE REST OF THE FA WILL BE UNDER THE INFLUENCE OF A SW ROTATING INTO
THE AREA FROM THE NE AROUND THE EXITING LOW...WITH MORE
SHOWER/THUNDER ACTIVITY...ALBEIT ON A LESSER BASIS. OTHERWISE...A
BIT WARMER AND MORE UNSTABLE WITH PERHAPS AN BETTER SPRINKLING OF
STRONGER THUNDERSTORMS MIXED IN WITH SHOWERS ON TUESDAY.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
GFS MODEL CONTINUES ITS TREND FROM PREVIOUS NIGHTS BY TAKING A
WEATHER SYSTEM FROM THE PACIFIC NW WEDNESDAY AND MOVING IT INTO
IDAHO THURSDAY. ON FRIDAY THE GFS TAKES A MORE SOUTHEAST TRACK
TOWARD SW WY OR NORTHERN UTAH AND THEN TO NW COLORADO BY FRIDAY
NIGHT. FROM THERE IT DRIFTS EAST THROUGH NORTHERN COLORADO SATURDAY
AND OUT OF THE AREA SATURDAY NIGHT. WITH MOISTURE PRESENT AND ANY
SUNSHINE THAT OCCURS...INSTABILITY WILL OCCUR AND THUS SHOWERS AND
THUNDERSTORMS WILL FORM IN THE AFTERNOON AND EVENING. LINGERING
SHOWERS DURING THE LATE NIGHT AND MORNING HOURS. NEXT SUNDAY LOOKS
LIKE A QUIETER DAY WITH ONLY ISOLATED SHOWERS OR STORMS IN NW WY IN
THE AFTERNOON. THE ECMWF MODEL IS SIMILAR WEDNESDAY THROUGH THURSDAY
BUT THEN THE ECMWF SPEEDS UP THE WEATHER SYSTEM MOVEMENT ON FRIDAY
AND TAKES IT OUT OF THE AREA BY SATURDAY MORNING. THEN IT HAS MOSTLY
DRY WEATHER FOR SATURDAY AND NEXT SUNDAY WITH ONLY ISOLATED SHOWERS
OR STORMS. WILL FOLLOW A MORE GFS SPEED FOR NOW AS MOST OF THESE
SYSTEMS HAVE BEEN SLOWER MOVING OUT OVER THE PAST MONTH. WILL PLAY
NEXT SATURDAY WITH A SLIGHT CHANCE OF SHOWERS AND ISOLATED STORMS
AND THEN ISOLATED MOUNTAIN ACTIVITY NEXT SUNDAY. AS FOR TEMPS...WED
HIGH TEMPS IN THE 60S TO LOWER 70S...THEN HIGHS THURSDAY ABOUT THE
SAME AS WED TO SLIGHTLY COOLER IN SOME PLACES. FRIDAY LOOKS A LITTLE
COOLER WITH MORE CLOUDS EXPECTED AS THE SYSTEM MOVES THROUGH THE
AREA. THEN A LITTLE WARMER SATURDAY AND EVEN WARMER NEXT SUNDAY TO
EXIT THE MONTH OF MAY.
.AVIATION.../18Z ISSUANCE/
WIDESPREAD MVFR TO IFR CONDITIONS AND MTN OBSCURATIONS...LCL IFR
CONDITIONS WITH NMRS -SHRA WILL CONTINUE ALONG AND EAST OF THE
DIVIDE THROUGH 18Z MONDAY. THESE CONDITIONS WILL NOT BE AS
WIDESPREAD WEST OF THE DIVIDE WHICH MAY SEE MORE FOG DEVELOPMENT
THROUGH THE MORNING HOURS.
THE UPPER LOW OVER WESTERN COLORADO WILL SLOWLY LIFT NE INTO EASTERN
WYOMING ON SUNDAY AND SUNDAY NIGHT...AND THERE WILL LIKELY BE SOME
LIFTING OF CIGS LATE IN THE AFTERNOON FOLLOWED BY RAPID
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND
EARLY EVENING. WIDESPREAD MVFR -RA/AREAS OF IFR RA BR...MTN
OBSCURATIONS ON THE BACKSIDE OF THE UPPER LOW WILL FOLLOW AFTER
03Z SUNDAY ACROSS MOST OF THE AREA.
.FIRE WEATHER...
FIRE DANGER LOW AND WILL REMAIN LOW THROUGH TUESDAY AS
RELATIVELY COOL AND WET WEATHER REMAINS IN PLACE AS YET ANOTHER
VIGOROUS UPPER LEVEL SYSTEM ROTATES ACROSS THE REGION. WIDESPREAD
PRECIPITATION...WITH BETWEEN A HALF AN INCH AND AN INCH AND A
QUARTER EAST OF THE DIVIDE...AND LIGHT MOUNTAIN SNOW IS EXPECTED
TODAY AND TONIGHT...WITH EMBEDDED THUNDERSTORMS POSSIBLE EACH
AFTERNOON AND EARLY EVENING THROUGH TUESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING
WYZ005>011-015>020-022-030.
&&
SHORT TERM...BRAUN
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...BRAUN
Hazardous weather outlook, May 24, 3:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN MAY 24 2015
WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN MAY 24 2015
...FLASH FLOOD WATCH FOR NATRONA...JOHNSON...FREMONT...AND WASHAKIE
COUNTIES UNTIL 6 PM MDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD THREAT CONTINUES UNTIL 6 PM MDT WITH PROLONGED HEAVY
RAIN OVER NATRONA...JOHNSON...FREMONT...AND WASHAKIE COUNTIES. COOL
AND WET CONDITIONS CONTINUE...WITH WITH A COUPLE OF INCHES OF NEW
SNOW POSSIBLE ABOVE 9500 FEET THIS MORNING. SHOWERS WITH ISOLATED
THUNDERSTORMS AGAIN POSSIBLE BY AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS
EACH AFTERNOON AND EVENING. STRONGER STORMS WILL PRODUCE LOCALLY
HEAVY RAIN AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
Flash Flood, Natrona
- When
- May 24, 1:00 PM MST to 6:00 PM MST
- Where
- Natrona County, 0.12 mi SW of Salt Creek Columbine to 1.03 mi WSW of Columbine
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Social Media
- Coordinates
- 43.399, -106.282
Several storm spotters reported flash flooding on Salt Creek and Castle Creek in the vicinity of Midwest. Some county and Bureau of Land Management roads were washed out. At least one fracking trailer was destroyed south of town.
Flash Flood, Hot Springs
- When
- May 24, 2:10 PM MST to May 25, 8:30 AM MST
- Where
- Hot Springs County, 7.51 mi S of Thermopolis to 7.39 mi S of Thermopolis
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Department of Highways
- Coordinates
- 43.541, -108.197
Very heavy rain fell in southern Hot Springs County. This triggered numerous mud and rock slides, some tumbling several hundred feet or more to the bottom of the Wind River Canyon. State Highway 789 through the canyon was covered with mud, rock, and debris in several locations between mileposts 120 and 123. One Wyoming Department of Transportation employee was briefly trapped in his front-end loader as he tried to clear away small slides at the onset of the event. The massive amount of debris on the highway resulted in the closure of the road from Sunday afternoon, May 24, until Wednesday morning, May 27. Additional slides on the west side of the Wind River Canyon destroyed several sections of railroad track that resulted in a halt of train traffic for several days.
Flash Flood, Johnson
- When
- May 24, 3:00 PM MST to 7:00 PM MST
- Where
- Johnson County, 5.8 mi ESE of Kaycee to 7.42 mi SE of Kaycee Kuiper Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.704, -106.536
Heavy rain fell across southern Johnson County and brought flooding to the tributaries of the North Fork and Middle Fork of the Powder River. Flooding was observed between Mayoworth and Kaycee and also between Barnum and Kaycee.
Flash Flood, Natrona
- When
- May 24, 3:30 PM MST to 4:30 PM MST
- Where
- Natrona County, 1.37 mi SSW of Bar Nunn to 0.43 mi SSW of Bar Nunn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.882, -106.352
Trained spotters reported flood waters up to buildings on the south side of Bar Nunn.
Flash Flood, Fremont
- When
- May 24, 3:30 PM MST to 6:00 PM MST
- Where
- Fremont County, 3.5 mi ESE of Lander to 4.06 mi ESE of Lander
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.815, -108.654
Heavy rainfall led to flooding in Lyons Valley near Lander. The Little Popo Agie River overflowed its banks and flooded low lying areas along Lyons Valley Road. The water approached some homes along the river but did not enter them.
Flash Flood, Hot Springs
- When
- May 24, 6:30 PM MST to 8:00 PM MST
- Where
- Hot Springs County, 3.01 mi SSW of Thermopolis to 1.32 mi NNE of Thermopolis
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.608, -108.214
Heavy rain caused flooding near the town of Thermopolis. South of Thermopolis, Buffalo Creek overflowed its banks and flooded nearby low lying areas. A mobile home community experienced flooding in East Thermopolis as small creeks and streams were inundated with water.
Flood, Johnson
- When
- May 24, 7:00 PM MST to May 25, 8:00 AM MST
- Where
- Johnson County, 1.87 mi ENE of Buffalo to 1.77 mi ENE of Buffalo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.356, -106.663
Heavy rainfall of two to three inches fell across northern Johnson County and caused flooding along Clear Creek. The flooding was mainly over low lying fields and caused little to no damage.
Flood, Johnson
- When
- May 24, 7:30 PM MST to May 25, 9:20 PM MST
- Where
- Johnson County, 8.25 mi ESE of Kaycee to 13.38 mi ESE of Sussex
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.663, -106.505
Heavy rain fell in the tributaries of the Powder River in southern Johnson and northern Natrona counties. The South Fork of the Powder River along with Salt Creek were two of the major contributors to a rapid rise in the water level of the Powder River near Sussex. High water on both the North and Middle forks of the Powder River also served to flood the main stem. The river climbed more than 10 feet in less than 24 hours at Sussex and crested at 15.63 feet around 0500MST on Monday, May 25. This crest topped the previous record crest of 15.16 feet set in May 1978. Agricultural land downstream of Kaycee near Sussex was completely inundated and several ranches and vehicles were surrounded by water.
Flood, Johnson
- When
- May 25, 6:00 AM MST to May 26, 11:00 PM MST
- Where
- Johnson County, 1.09 mi ENE of Sussex to 31.67 mi E of Sussex
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.706, -106.280
A flood wave moved north down the Powder River as a result of heavy rain over the Memorial Day Weekend. For the most part, impacts were confined to low lying land nearest the river. However, there was flooding of some infrastructure near the Interstate 90 Powder River bridge in eastern Johnson County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Mexico, May 24, 20153 deaths · 3 injured · 1 event
- Tornadoes and Flash Flood in Kansas, May 24 to 25, 2015$1.0 million · EF2 · 33 events
- Damaging Winds in Mississippi, May 24, 20151 death · 2 injured · 50 kt wind · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 24 to 25, 20152 injured · $737,000 · EF1 · 46 events
- Tornado in Illinois, May 24, 2015$30,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Texas, May 24 to 25, 2015$600,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Missouri, May 24 to 27, 2015$486,000 · EF1 · 9 events
- Tornado and Damaging Winds in Texas, May 24, 20154 injured · $345,000 · EF0 · 7 events
- Tornado and Flash Flooding in Mississippi, May 24 to 27, 2015$260,000 · EF0 · 34 events
- Rip Currents in Florida, May 24 to 26, 20159 injured · 6 events
- Flash Flooding and Hail in Utah, May 24 to 28, 2015$102,000 · 1.5 in hail · 9 events
- Damaging Winds in Louisiana, May 24 to 25, 2015$97,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570907, 571080, 583485, 570908, 583491, 571081, 571079, 581880, 583497.